Advertisement

Archive for Rational Mechanics and Analysis

, Volume 231, Issue 1, pp 519–589 | Cite as

Exact Periodic Stripes for Minimizers of a Local/Nonlocal Interaction Functional in General Dimension

  • Sara DaneriEmail author
  • Eris Runa
Article

Abstract

We study the functional considered in Giuliani et al. (Phys Rev B 84:064205, 2011, Commun Math Phys 331(1):333–350, 2014) and Giuliani and Seiringer (Commun Math Phys 347:983–1007, 2016) and a continuous version of it, analogous to the one considered in Goldman and Runa (On the optimality of stripes in a variational model with nonlocal interactions, 2016. arXiv:1611.07228). The functionals consist of a perimeter term and a nonlocal term which are in competition. For both the continuous and discrete problem, we show that the global minimizers are exact periodic stripes. One striking feature of the functionals is that the minimizers are invariant under a smaller group of symmetries than the functional itself. In the continuous setting, to our knowledge this is the first example of a model with local/nonlocal terms in competition such that the functional is invariant under permutation of coordinates and the minimizers display a pattern formation which is one-dimensional. Such behaviour for a smaller range of exponents in the discrete setting was already shown in Giuliani and Seiringer (2016).

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgements

We would like to thank M. Cicalese, A. Giuliani and E. Spadaro for useful comments.

References

  1. 1.
    Acerbi, E., Fusco, N., Morini, M.: Minimality via second variation for a nonlocal isoperimetric problem. Commun. Math. Phys. 322(2), 515–557 (2013)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Alberti, G., Choksi, R., Otto, F.: Uniform energy distribution for an isoperimetric problem with long-range interactions. J. Am. Math. Soc. 22(2), 569–605 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Ambrosio, L., Fusco, N., Pallara, D.: Functions of Bounded Variation and Free Discontinuity Problems. Oxford Mathematical Monographs. The Clarendon Press, Oxford University Press, New York (2000)zbMATHGoogle Scholar
  4. 4.
    Ambrosio, L., Figalli, A., Runa, E.: On sets of finite perimeter in Wiener spaces: reduced boundary and convergence to halfspaces. Atti Accad. Naz. Lincei Rend. Lincei Mat. Appl. 24(1) 111–122 (2013)Google Scholar
  5. 5.
    Ambrosio, L., Kirchheim, B., Pratelli, A.: Existence of optimal transport maps for crystalline norms. Duke Math. J. 125(2), 207–241 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Bianchini, S., Daneri, S.: On Sudakov's type decomposition of transference plans with norm costs. Memoirs of the American Mathematical Society, vol. 251, Number 1197. American Mathematical Society, RI (2018)Google Scholar
  7. 7.
    Bianchini, S., Gloyer,M.: Transport rays and applications to Hamilton–Jacobi equations. In: Ambrosio, L., Savaré, G. (eds.) Nonlinear PDE's and Applications, volume 2028 of Lecture Notes in Mathematics, pp. 1–15. Springer, Heidelberg, 2011Google Scholar
  8. 8.
    Blanc, X., Lewin, M.: The crystallization conjecture: a review. EMS Surv. Math. Sci. 2(2), 225–306 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Bourne, D., Peletier, M.A., Theil, F.: Optimality of the triangular lattice for a particle system with Wasserstein interaction. Commun. Math. Phys 329(1), 117–140 (2014)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Brezis, H.: How to recognize constant functions. Connections with Sobolev spaces. Russ. Math. Surv. 57(4), 693–708 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Caravenna, L.: A proof of Sudakov theorem with strictly convex norms. Math. Z. 268(1–2), 371–407 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Caravenna, L., Daneri, S.: The disintegration of the Lebesgue measure on the faces of a convex function. J. Funct. Anal. 258(11), 3604–3661 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Chakrabarty, S., Nussinov, Z.: Modulation and correlation lengths in systems with competing interactions. Phys. Rev. B 84(14), 144402 (2011)ADSCrossRefGoogle Scholar
  14. 14.
    Chen, X., Oshita, Y.: Periodicity and uniqueness of global minimizers of an energy functional containing a long-range interaction. SIAM J. Math. Anal. 37(4), 1299–1332 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Chen, X., Oshita, Y.: An application of the modular function in nonlocal variational problems. Arch. Ration. Mech. Anal. 186(1), 109–132 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Choksi, R., Peletier, M.A.: Small volume fraction limit of the diblock copolymer problem: I. sharp-interface functional. SIAM J. Math. Anal. 42(3), 1334–1370 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Cicalese, M., Spadaro, E.: Droplet minimizers of an isoperimetric problem with long-range interactions. Commun. Pure Appl. Math. 66(8), 1298–1333 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    De'Bell, K., MacIsaac, A.B., Whitehead, J.P.: Dipolar effects in magnetic thin films and quasi-two-dimensional systems. Rev. Mod. Phys. 72(1), 225 (2000)ADSCrossRefGoogle Scholar
  19. 19.
    Fröhlich, J., Israel, R., Lieb, E.H., Simon, B.: Phase transitions and reflection positivity. II. Lattice systems with short range and Coulomb interactions. J. Stat. Phys. 22(3), 297–347 (1980)ADSMathSciNetCrossRefGoogle Scholar
  20. 20.
    Fröhlich, J., Simon, B., Spencer, T.: Infrared bounds, phase transitions and continuous symmetry breaking. Commun. Math. Phys. 50(1), 79–95 (1976)ADSMathSciNetCrossRefGoogle Scholar
  21. 21.
    Giuliani, A., Lebowitz, J.L., Lieb, E.H.: Ising models with long-range dipolar and short range ferromagnetic interactions. Phys. Rev. B 74, 064420 (2006)ADSCrossRefGoogle Scholar
  22. 22.
    Giuliani, A., Lebowitz, J.L., Lieb, E.H.: Striped phases in two dimensional dipole systems. Phys. Rev. B 76, 184426 (2007)ADSCrossRefGoogle Scholar
  23. 23.
    Giuliani, A., Lebowitz, J.L., Lieb, E.H.: Periodic minimizers in 1D local mean field theory. Commun. Math. Phys. 286, 163–177 (2009)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Giuliani, A., Lebowitz, J.L., Lieb, E.H.: Modulated phases of a one-dimensional sharp interface model in a magnetic field. Phys. Rev. B 80, 134420 (2009)ADSCrossRefGoogle Scholar
  25. 25.
    Giuliani, A., Lebowitz, J.L., Lieb, E.H.: Checkerboards, stripes, and corner energies in spin models with competing interactions. Phys. Rev. B 84, 064205 (2011)ADSCrossRefGoogle Scholar
  26. 26.
    Giuliani, A., Lieb, E.H., Seiringer, R.: Formation of stripes and slabs near the ferromagnetic transition. Commun. Math. Phys. 331(1), 333–350 (2014)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Giuliani, A., Müller, S.: Striped periodic minimizers of a two-dimensional model for martensitic phase transitions. Commun. Math. Phys. 309(2), 313–339 (2012)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Giuliani, A., Seiringer, R.: Periodic striped ground states in Ising models with competing interactions. Commun. Math. Phys. 347(3), 983–1007 (2016)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Goldman, D., Muratov, C.B., Serfaty, S.: The \(\gamma \)-limit of the two-dimensional Ohta-Kawasaki energy. I. Droplet density. Arch. Ration. Mech. Anal. 210(2), 581–613 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Goldman, M., Runa, E.: On the optimality of stripes in a variational model with nonlocal interactions (2016). arxiv:1611.07228
  31. 31.
    Harrison, C., Adamson, D.H., Cheng, Z., Sebastian, J.M., Sethuraman, S., Huse, D.A., Register, R.A., Chaikin, P.M.: Mechanisms of ordering in striped patterns. Science 290(5496), 1558–1560 (2000)ADSCrossRefGoogle Scholar
  32. 32.
    Knüpfer, H., Muratov, C.B.: Domain structure of bulk ferromagnetic crystals in applied fields near saturation. J. Nonlinear Sci. 21(6), 921–962 (2011)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    Knüpfer, H., Muratov, C.B.: On an isoperimetric problem with a competing nonlocal term II: The general case. Commun. Pure Appl. Math. 67(12), 1974–1994 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Knüpfer, H., Muratov, C.B., Novaga, M.: Low density phases in a uniformly charged liquid. Commun. Math. Phys. 345(1), 141–183 (2016)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Kohn, R.V., Müller, S.: Branching of twins near an austenite-twinned-martensite interface. Philos. Mag. A 66(5), 697–715 (1992)ADSCrossRefGoogle Scholar
  36. 36.
    Maggi, F.: Sets of finite perimeter and geometric variational problems. In: Ballobás, B., Fulton, W., Katok, A., Kirwan, F., Sarnak, P., Simon, B., Totaro, B. (eds.) Cambridge Studies in Advanced Mathematics, vol. 135. Cambridge University Press, Cambridge, 2012Google Scholar
  37. 37.
    Landau, L.D., Lifshitz, E.M.: Course of Theoretical Physics, vol. 8. Pergamon, London (1984)Google Scholar
  38. 38.
    Morini, M., Sternberg, P.: Cascade of minimizers for a nonlocal isoperimetric problem in thin domains. SIAM J. Math. Anal. 46, 2033–2051 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    Müller, S.: Singular perturbations as a selection criterion for periodic minimizing sequences. Calc. Var. Partial Differ. Equ. 1(2), 169–204 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    Ohta, T., Kawasaki, K.: Equilibrium morphology of block copolymer melts. Macromolecules 19(10), 2621–2632 (1986)ADSCrossRefGoogle Scholar
  41. 41.
    Okamoto, M., Maruyama, T., Yabana, K., Tatsumi, T.: Nuclear "pasta" structures in low-density nuclear matter and properties of the neutron-star crust. Phys. Rev. C 88, 025801 (2013)ADSCrossRefGoogle Scholar
  42. 42.
    Osterwalder, K., Schrader, R.: Axioms for Euclidean Green's functions. Commun. Math. Phys 31, 83–112 (1973)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  43. 43.
    Hubert, A., Schäfer, R.: Magnetic Domains: The Analysis of Magnetic Microstructures. Springer Science and Business Media, Berlin (1998)Google Scholar
  44. 44.
    Seul, M., Andelman, D.: Domain shapes and patterns: the phenomenology of modulated phases. Science 267(5197), 476–483 (1995)ADSCrossRefGoogle Scholar
  45. 45.
    Theil, F.: A proof of crystallization in two dimensions. Commun. Math. Phys 262(1), 209–236 (2006)ADSMathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.FAU Erlangen–NürnbergErlangenGermany
  2. 2.Max Planck Institut für Mathematik in den NaturwissenschaftenLeipzigGermany

Personalised recommendations